Colorado, 2009Winter Storm and Winter Weather in Colorado, February 16 to 19, 2009
February 16 to 19, 2009 · NWS GJT · 7 events in 7 counties and zones
A low pressure system preceded by a number of weak disturbances brought heavy snow and strong winds to much of the mountains of western Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system preceded by a number of weak disturbances brought heavy snow and strong winds to much of the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 4:45 AM MST, 7 hours 15 minutes earlier.
Area forecast discussion, Feb 16, 4:45 AM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST MON FEB 16 2009
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
A CHALLENGING FORECAST AHEAD AS THE VORTEX JUST OFF THE NRN CA COAST
FINALLY OPENS UP AND SHEARS INLAND IN PIECES.
A WEAK WAVE LIFTS NE ACROSS UT AND NW CO TODAY IN SSW FLOW AND
WARM ADVECTION. SURFACE AIR STILL RATHER DRY...SO EXPECT MOSTLY JUST
CLOUDS WITH A CHANCE OF LIGHT SHOWERS OVER THE HIGHER TERRAIN AS THE
ATMOSPHERE MOISTENS FROM THE TOP DOWN. FLOW ALOFT WILL BE
STRENGTHENING FOR BREEZY CONDITIONS OVER THE HIGHER TERRAIN THIS
AFTERNOON.
A STRONGER WAVE EJECTS ACROSS THE GREAT BASIN TONIGHT AS THE WEST
COAST LOW OPENS UP. THIS FIRST WAVE CROSSES ERN UT/WRN CO LATE
TONIGHT AND TUE MORNING...ACCOMPANIED BY A WEAKENING COLD FRONT.
MOIST SW OROGRAPHIC FLOW AND UPWARD FORCING ASSOCIATED WITH THE
APPROACHING SHORTWAVE AND LEFT EXIT REGION OF THE JET WILL ALLOW
WIDESPREAD MTN SNOW TO DEVELOP TONIGHT INTO TUE MORNING...WITH SOME
RAIN/SNOW IN THE VALLEYS. FIRST FAVORED WILL BE THE MOUNTAINS OF ERN
UT EARLY TONIGHT...WITH THE SAN JUANS AND SOUTHERN FLANKS OF THE
CENTRAL CO MTNS GETTING GOING AFTER MIDNIGHT. SSW WINDS OF 20-40 KTS
AT 700 MB /10K FT/ WILL CREATE AREAS OF BLOWING SNOW OVER THE HIGHER
ELEVATIONS. DEEP POTENTIAL INSTABILITY THEN FOLLOWS TUE AFTERNOON.
WILL LIKELY SEE THE PRECIP CHANGE TO MORE CONVECTIVE SHOWER ACTIVITY
TUE AFTERNOON UNDER AN E-W ELONGATED COLD POOL ALOFT...AND HAVE ADDED
A SLIGHT CHANCE OF THUNDERSTORMS TO ROUGHLY THE NRN TWO-THIRDS OF
THE AREA TUE AFTN WHERE THE LIFTED INDEX IS NEAR ZERO AND SOME CAPE
EXISTS. FLOW ALOFT BECOMES WESTERLY TUE AFTERNOON/NIGHT.
HIGHLIGHTS AND CONCERNS...WILL UPGRADE THE SOUTHWESTERN SAN JUAN MTNS
TO A WINTER STORM WARNING BASED ON THE STRONG SW OROGRAPHIC FORCING
AND JET DYNAMICS ALOFT...BUT DELAY THE START UNTIL MIDNIGHT TONIGHT.
WILL KEEP THE NORTHWEST SAN JUANS AND CENTRAL AND NRN CO MTNS AS A
WINTER STORM WATCH AS I AM ON THE FENCE WITH ADVISORY VS. WARNING
SNOW AMTS FOR ALL BUT THE NORTHERNMOST MTNS HERE. COLD ADVECTION
TAPERS OFF RATHER SUBSTANTIALLY BEHIND THE WEAKENING FRONT EARLY
TUE AS THE SYSTEM COMES THROUGH IN PIECES AND FORCING TAPERS OFF.
CONVECTIVE INPUT COULD OFFSET THIS SOMEWHAT BUT ALSO RESULT IN A
WIDER THAN NORMAL SPREAD IN SNOW AMTS. ALSO CONCERNED THAT DURATION
MAY BE LONGER THAN ORIGINALLY THOUGHT. THEREFORE...DECIDED TO GIVE
THE DAY SHIFT ONE MORE LOOK. FINALLY...ADDED THE EASTERN UINTA
MTNS AS A WINTER WEATHER ADVISORY BEGINNING THIS EVENING AND GOING
UNTIL MIDNIGHT TUE NIGHT. NICE E-W BARRIER SHOULD BENEFIT FROM THE
STRONG SW OROGRAPHIC FLOW...BUT ONCE THE FLOW BECOMES WESTERLY AND
MORE DOWNSLOPE OFF THE HIGHER PEAKS TO THEIR WEST LATE TUE...PRECIP
SHOULD DECREASE. DAY SHIFT CAN ALSO LOOK AT THE LA SAL/ABAJO/
UNCOMPAHGRE/TAVAPUTS FOR THE NEED OF ANY HIGHLIGHTS. THANKS FOR THE
COORDINATION PUB/BOU/SLC.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
AIR MASS REMAINS UNSETTLED WITH A NWLY COMPONENT THAT FAVORS
OROGRAPHIC SNOW FROM THE NRN MOUNTAINS TO THE NWRN SAN JUANS. THE
ELKHEAD MOUNTAIN AND PARK RANGE WILL RECEIVE THE BEST SNOW WHICH MAY
PERSIST INTO WEDNESDAY EVENING. BY WEDNESDAY NIGHT...THE NW FLOW
BECOMES ANTICYCLONIC AND SNOW SHOWERS WILL WANE...ALTHOUGH A FEW
FLURRIES MAY LINGER ALONG THE NRN DIVIDE. ANOTHER FAST MOVING BUT
WEAK DISTURBANCE SKIRTS THE NRN DIVIDE ON THURSDAY AND LOW POPS ARE
REASONABLE. FOR THE REMAINDER OF THE FORECAST AREA...EXPECT DRIER
WEATHER AND MORE SUNSHINE FROM RISING HEIGHTS AS A RIDGE BUILDS OVER
THE GREAT BASIN.
INTO THE WEEKEND...SLOW BUT STEADY WARMING TREND FRIDAY AND SATURDAY
AS THE GREAT BASIN RIDGE SHIFTS TOWARD WRN COLORADO. BY
SUNDAY...CLOUDS WILL BE INCREASING FROM THE WEST AS THE RIDGE WILL
MOVES EAST AND OUT OF OUR FORECAST AREA. ANOTHER STRONG ERN
PACIFIC VORTEX FORMS SOMEWHERE ALONG THE PACIFIC COAST FROM
WASHINGTON STATE TO NRN CALIFORNIA...AND SENDING MID/HIGH CLOUDS IN
OUR DIRECTION.
&&
.AVIATION...
VFR CONDITIONS TODAY AND CONTINUES THIS EVENING THROUGH 06Z. AFTER
06Z...CIGS OVER THE MOUNTAINS WILL LOWER WITH SNOW INCREASING OVER
THE PASSES. IN NORTHEAST UTAH...CIGS WILL LOWER WITH A CHANCE OF
SNOW AFTER 08Z AS A FRONT APPROACHES FROM THE WEST. SNOW...MIXED
WITH RAIN AT TIMES BELOW 5000 FEET...WILL BE WIDESPREAD AFTER 12Z
CAUSING AREAS OF MVFR AND IFR.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE SOUTHWEST SAN JUAN MOUNTAINS
FROM MIDNIGHT TONIGHT UNTIL 6 AM WED...ZONE 19
WINTER STORM WATCH FROM MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT
FOR THE NORTHWEST SAN JUAN MOUNTAINS...ZONES 18.
WINTER STORM WATCH FROM MIDNIGHT TONIGHT THROUGH WED MORNING
FOR THE CENTRAL AND NORTHERN MOUNTAINS...ZONES 4/9/10/12/13.
.UT...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS FROM
6 PM TODAY UNTIL MIDNIGHT TUE NIGHT...ZONE 23.
SHORT TERM.....JAD
LONG TERM......AS
AVIATION.......TLHazardous weather outlook, Feb 16, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST MON FEB 16 2009
COZ001>014-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST MON FEB 16 2009
...WINTER WEATHER HIGHLIGHTS IN EFFECT FOR MOST MOUNTAIN AREAS
TONIGHT INTO WEDNESDAY...
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE MOUNTAINS
TONIGHT AS THE NEXT WINTER STORM APPROACHES...AND TRAVEL CONDITIONS
OVER MOUNTAIN PASSES WILL DETERIORATE. AREAS OF BLOWING SNOW WILL
ALSO OCCUR. SNOW MAY BE HEAVY AT TIMES OVER THE MOUNTAINS LATE
TONIGHT.
FOR MORE INFORMATION ON THIS NEXT WINTER STORM...REFER TO THE PRODUCT
DENWSWGJT...OR VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE
WEB SITE AT WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SNOW WILL CONTINUE TUESDAY AND CONTINUE CAUSING TRAVEL
PROBLEMS OVER THE MOUNTAINS. MANY VALLEYS WILL SEE RAIN OR SNOW.
ISOLATED THUNDERSTORMS MAY OCCUR OVER EASTERN UTAH AND EXTREME
WESTERN COLORADO IN THE AFTERNOON.
WEDNESDAY...SNOW IS LIKELY...POSSIBLY HEAVY...OVER THE NORTHWESTERN
MOUNTAINS OF COLORADO WITH AREAS OF BLOWING AND DRIFTING SNOW. A
CHANCE OF SNOW EXISTS FOR THE SOUTHERN MOUNTAINS AND THE HIGHER
VALLEYS OF WESTERN COLORADO.
THURSDAY...THE CHANCE OF SNOW OVER THE MOUNTAINS WILL GRADUALLY
DIMINISH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF SNOW ACCUMULATIONS WOULD BE APPRECIATED.
TGJT
Winter Weather, Southwestern San Juan Mountains
- When
- February 16, 12:00 PM MST to February 17, 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred. Frequent wind gusts of 30 to 50 mph produced blowing and drifting snow. A wind gust of 77 mph was recorded at Eagle Mountain.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 16, 12:00 PM MST to February 19, 3:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 8 to 15 inches occurred, although most amounts were less than 12 inches. There was a significant lull in the snowfall from about noon on February 17 until about 0500 MST on February 18. Wind gusts of 25 to 40 mph produced blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- February 16, 1:00 PM MST to February 18, 10:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred while wind gusts of 40 to 65 mph produced blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- February 17, 3:00 AM MST to February 18, 9:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred while wind gusts of 25 to 55 mph produced blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 17, 4:00 AM MST to February 19, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 9 to 14 inches occurred while wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- February 17, 5:00 AM MST to February 19, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Widespread snowfall of 12 to 21 inches occurred with locally higher amounts up to 30 inches around the Tower SNOTEL. Wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- February 17, 11:00 AM MST to February 19, 9:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 14 inches occurred while wind gusts of 30 to 45 mph produced blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flood in California, February 16 to 17, 2009$58,000 · 6 events
- Winter Weather in Minnesota, February 16, 20091 injured · 8 events
- High Surf in Hawaii, February 16 to 17, 200910 events
- Lightning Strike in Arizona, February 16, 20091 injured · 1 event
- Heavy Snow in Utah, February 16 to 17, 20094 events
- High Wind in Texas, February 16 to 17, 200959 kt wind · 4 events
- Heavy Snow and High Wind in California, February 16, 200959 kt wind · 3 events
- Heavy Snow in Nevada, February 16, 20093 events
- Winter Weather in Utah, February 16 to 17, 20092 events
- Heavy Snow in Idaho, February 16 to 17, 20092 events
- Winter Weather in West Virginia, February 16, 20091 event
- Heavy Snow in California, February 16, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151458, 151460, 151548, 151459, 151546, 151543, 151545.